You are here:

Heart & Cardiology/Regarding my tachycardia, arythmias


Greeting doctor, I am a 24 year old hypertensive male and I currently take

Toprol XL 12.5 "Palpitations"
Hydrochlorothiazide 25mg "High Blood Pressure"
Losartan Potassium 100mg
Lexapro 5mg "Panic Disorder"
Xanax 05 2x daily "Panic Disorder"

 I was diagnosed hypertensive at 21, around the age of 22-23 I began to have these attacks of very fast heart rate that occurred with exercise.  For instance, climbing stairs could easily bring my heart rate into 190-200 range and this would be accompanied by what felt like skipped beats, shortness of breath and some chest pain.  After visiting an electrophysiologist my holter monitor was negative for any abnormalities.  Due to my Panic Disorder and my Hypertension I worry quite a bit about Coronary Artery Disease so I insisted on an Echo Stress Test.  He didn't think it was necessary but performed one anyway, allowing me to take 5 mg of my Toprol as I was extremely anxious about performing the test.

 I reached 187 bpm and didn't have any of the tachycardic episodes that I often experience climbing stairs.  The cardiologist and electrophysiologist both told me that I do not have to worry about coronary artery disease for many years "Can I trust them?"

In any case, I am not still on 12.5 mg Toprol and my heart rate climbing stairs is 180 on the Toprol! Im suffering from erectile dysfunction and both doctors have told me the Toprol is the culprit, however I know I am going to feel absolutely awful if I am off the Toprol and my fast heart rate attacks will return.

Ive had various discussions with the electrophysiologist who feels I may have "Supraventricular Tachycardia" but he hasn't seen any evidence to suggest that, he merely came to that assumption based on my symptoms.

I'd like your opinion on a few things if you are able to provide. it.

1. Does this sound like anything specific? Benign, Dangerous etc?

2. Does the negative echo stress test "even with small dose of Toprol" rule out coronary artery disease as the cause for my attacks of tachycardia?

3. My doctor offered to do a free electrophysiologic study, however I am afraid that due to my hypertension it may possibly cause a heart attack during the study?

4.  For the transition off Toprol do you recommend any low dose beta blockers that do not cause Erectile Dysfunction as a side effect?  

5. Does the fact the tachycardia is controlled on such a low dose of beta blocker suggest anything?

I am sorry for so many questions, just answer the ones you feel will be important to resolving this problem.  I am very worried that these tachycardic attacks are symptoms of a much more serious problem.


Hi Kevin,
1. No
2. Yes
3. No.
4. I don't believe Toprol XL 12.5 has anything to do with your ED
5. It means it is easily controlled
If your EP cardiologist is concerned you may have Supraventricular Tachycardia you need an EP study to (dis)prove that assumption. Read this if you want to know more:
Hope this helps,
Dr T

Heart & Cardiology

All Answers

Answers by Expert:

Ask Experts



Expert opinions on cardiac, thoracic and vascular diseases


Over 30 years experience of dealing as an expert with cardiac, thoracic and vascular diseases

Board certified cardio-thoracic surgeon

©2016 All rights reserved.